Colorado, 2017

Winter Weather in Colorado, February 1 to 2, 2017

February 1 to 2, 2017 · NWS BOU · 7 events in 7 counties and zones

Widespread freezing drizzle contributed to numerous road closures and accidents across the Denver area and over the northeast plains of Colorado. Several crashes were reported on Interstate 25, and several cities and counties went on accident alert.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Widespread freezing drizzle contributed to numerous road closures and accidents across the Denver area and over the northeast plains of Colorado. Several crashes were reported on Interstate 25, and several cities and counties went on accident alert. Up to 32 delays at Denver International Airport. Numerous school delay openings and some school and business closures were reported over northeast Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 1, 4:36 AM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 1, 4:36 AM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
436 AM MST Wed Feb 1 2017

.SHORT TERM...(Today and tonight)
Issued at 435 AM MST Wed Feb 1 2017

First surge of cooler air has pushed across the plains with low
clouds spreading over Denver and brushing up against the higher
terrain of the Palmer Divide. The winds have been slower to turn
southeast than expected, and it looks like this trend will
continue. Mesoscale models are developing a Denver cyclone type
circulation this morning as the plains winds go southeast, but
there is better agreement now that this will stay east or
southeast of Denver, leaving the city in the cooler air. The
steady flow of cool moist air will continue, though the southerly
winds over the area between Castle Rock and Limon will likely keep
the low clouds out with warmer temperatures there. Adjustments
with this forecast package will be to shift the temperature
gradient across Denver southward, with the warmest air staying
south of the city. This also means low clouds should be slower to
erode, though some dissipation on the edge is still expected to
allow for some sunshine in Denver and near the foothills this
afternoon.

Models are now showing a secondary surge of colder air to come in
sooner, aided by diurnal upslope enhanced by the temperature and
cloud gradient around Denver this afternoon. There is not a well-
defined boundary, but there is a subtle secondary pressure surge
associated with the jet streak now across the northern plains, and
this should get enhanced or merge with the diurnal tendencies over
northeast Colorado this afternoon. This should bring the low
clouds surging westward again in the late afternoon or early
evening, and the low levels will likely be saturated in the
incoming air.

This means that we still look to be on track for a freezing
drizzle event overnight. There may be some snow over the northeast
corner from another passing jet streak, but this will more likely
stay further north. Elsewhere the forcing will just be the upslope
of a saturated cold air mass that will be 2-4 thousand feet deep.
This could well lead to a steady light freezing drizzle that goes
on much of the night leading to enough accumulation for slick
roads. Not expecting more than about a tenth of an inch of liquid,
but that should be enough to cause problems. One exception might
be enhanced precipitation rates in the lower foothills from the
upslope. The drizzle and fog may begin to lessen around Denver
before morning as the low level flow goes southeast and starts to
dry out the surface a bit. It is more likely to persist in the
northeast corner where the moisture will be deeper. I will defer
on the details of an advisory to the day shift which may be able
to pin down the threat better, but we will highlight that there
will be some impact in our products.

.LONG TERM...(Thursday through Tuesday)
Issued at 435 AM MST Wed Feb 1 2017

Any freezing drizzle that occurs Thursday morning should end by late
morning as mixing and low level dry air is advected in.  Latest
model soundings have the near surface layer drying out by 9 AM,
with drying coming first to Denver metro area and spreading
northeast. Light snow across the far NE corner of the state should
also come to an end by noon Thursday as the flow turns more
southeasterly, advecting drier air into the area. Cloud cover will
inhibit warming across the Plains. The northeast corner will
remain in the 20s with persistent cloud cover and proximity to the
deepest cold air. Generally highs will reach the mid to upper 30s
across the urban corridor.

Thursday night into Friday morning will be windy above 7500 feet MSL
with strong westerly flow at and above 700 mb. Could see gusts
over 50 mph across the high passes in the mountains. A quick shot
of light snow is likely to develop along the west slopes with the
strong flow and moisture transport from the west-northwest.
Amounts should be light (1-4") with the highest amounts for the
Park and Medicine Bow ranges, as well as Rocky Mountain National
Park. Across the Plains, surface winds will be strongly influenced
by a building surface high pressure area across Nebraska,
resulting in south and southeast flow across the plains. A mid-
level ridge builds across the state throughout the day on Friday
keeping all areas dry and initiating a warming trend, including
for the mountains. A lack of downslope will keep temperatures in
check across the Plains, close to seasonal norms. The mountains
should warm into the mid and upper 30s.

On Saturday, a quick moving and weak storm system will impact the
mountains. The Central and Northern mountains should see snow
much of Saturday but amounts should be on the light side, not
anticipating a need for any highlights. Across the Plains the
storm system kicks in downslope winds and mid to upper 50s high
temperatures return to all of the Plains with breezy and very dry
conditions.  It looks windy again in and near the in and near
the Foothills Saturday morning with a chance of a mountain wave
developing.

Saturday night into Monday morning a ridge builds across the state
as another, much stronger Pacific storm approaches the Pacific
Northwest. The atmosphere looks pretty dry state-wide with WSW
flow in place.

On Monday and Tuesday the GFS and ECMWF are in fair agreement on the
evolution of the Pacific Northwest storm.  A WNW 150 kt jet comes on
shore Monday morning near the CA/OR border.  By Monday night the
entrance region of the jet impacts Colorado.  This is where the
models begin to differ. The ECMWF has a much stronger jet and
puts NE Colorado into the left exit region on Tuesday, while the
GFS is slower and doesn't bring the jet into Colorado until late
Tuesday night. The jet max and strong 500 mb flow will advect
rich Pacific moisture into the mountains and turn on the snow
machine late Monday and continue through Tuesday and perhaps
beyond. It's far too early to provide much more detail but there
is potential for a significant snow event in the mountains late
Monday through Tuesday. Both models hint at some precipitation
across the Plains associated with a cold frontal passage and
fairly strong synoptic scale ascent but confidence is low at this
point.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 435 AM MST Wed Feb 1 2017

IFR ceilings will persist over Denver much of the morning. The
clouds are expected to lift and erode away from the mountains in
the 16z-18z time frame, though there will likely still be low
clouds on the plains. There is a chance that the clouds will
persist with MVFR ceilings into the afternoon.

The clouds are expected to move back into the Denver area between
23z and 03z this evening with IFR conditions redeveloping. A
period of freezing drizzle is likely overnight, and periods of
LIFR ceilings/visibilities are possible. Minor ice accumulations
are possible overnight, but less than a tenth of an inch.
Conditions will improve with the threat of freezing drizzle ending
between 10z and 15z Thursday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Schlatter
AVIATION...Gimmestad
Hazardous weather outlook, Jan 31, 12:39 PM MST, 17 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1239 PM MST TUE JAN 31 2017

COZ030>051-011945-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1239 PM MST TUE JAN 31 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

GUSTY WESTERLY WINDS WILL CONTINUE AT HIGHER MOUNTAIN ELEVATIONS
THROUGH THIS EVENING. GUSTS IN THE 30 TO 40 MPH RANGE WILL BE
COMMON...WITH HIGHER GUSTS IN THE 50 TO 60 MPH RANGE UP AROUND
TIMBERLINE. ELSEWHERE EXPECT ABOVE AVERAGE TEMPERATURES TODAY
WITH MOSTLY LIGHT BREEZES. TONIGHT A COLD FRONT WILL SLIP
SOUTHWEST ACROSS THE NORTHEAST PLAINS OF COLORADO TONIGHT AND
REACHING THE FRONT RANGE FOOTHILLS BEFORE MORNING. ONCE THE FRONT
PASSES...EXPECT LOW CLOUDS AND PATCHY FOG TO FORM ON THE PLAINS
AFTER MIDNIGHT...AND A SLIGHT CHANCE OF FREEZING DRIZZLE OR VERY
LIGHT SNOW ACROSS THE CORNER OF THE STATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOG AND FREEZING DRIZZLE WILL BE POSSIBLE WEDNESDAY MORNING
BEHIND A COLD FRONT. THE BEST CHANCE FOR FOG AND FREEZING DRIZZLE
WILL BE EAST OF A LINE FROM FORT MORGAN TO LIMON. THERE WILL BE A
SLIGHT CHANCE THE FOG AND FREEZING DRIZZLE ADVANCE FARTHER
WESTWARD.

FOG AND FREEZING DRIZZLE IS EXPECTED WEDNESDAY EVENING THROUGH
THURSDAY MORNING ALONG THE FRONT RANGE AND ACROSS NORTHEAST
COLORADO. ROADWAYS AND ELEVATED SURFACES ARE EXPECTED TO BECOME
COATED IN A LAYER OF ICE. ANTICIPATE VERY SLICK AND ICY CONDITIONS
LATE WEDNESDAY EVENING THROUGH THURSDAY MORNING.

FOR THE MOUNTAINS...PERIODS OF LIGHT SNOW ARE EXPECTED THROUGH THE
WEEKEND. THE FIRST SYSTEM IS EXPECTED THURSDAY NIGHT, WITH NEXT
ONE HITTING FRIDAY NIGHT AND SATURDAY. A STRONGER SYSTEM MAY
AFFECT THE MOUNTAINS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/MEIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Larimer County Below 6000 Feet / Nw Weld County

When
February 1, 6:00 AM MST to February 2, 9:00 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Broadcast Media
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 1, 6:00 AM MST to February 2, 9:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Broadcast Media
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
February 1, 6:00 AM MST to February 2, 9:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Broadcast Media
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Winter Weather, C & S Weld County

When
February 1, 6:00 AM MST to February 2, 9:00 AM MST
Where
C & S Weld County forecast zone
Reported by
Broadcast Media
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Winter Weather, C & E Adams & Arapahoe Counties

When
February 1, 6:00 AM MST to February 2, 9:00 AM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Broadcast Media
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Winter Weather, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
February 1, 6:00 AM MST to February 2, 9:00 AM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Broadcast Media
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Winter Weather, Se Elbert County Below 6000 Feet / South Lincoln County

When
February 1, 6:00 AM MST to February 2, 9:00 AM MST
Where
Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
Reported by
Broadcast Media
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681059, 681060, 681061, 681062, 681063, 681064, 681065.